MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY AXIOS STENT AND DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE

BOSTON SCIENTIFIC - GALWAY AXIOS STENT AND DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Model Number M00553750
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Although the suspect device has been received, the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that an axios stent was to be implanted transmurally from the distal esophagus to the stomach during an axios placement procedure performed on (b)(6) 2018.Reportedly, the stent was being placed to bridge an anastomotic stricture at the gastroesophageal (ge) junction.According to the complainant, during the procedure, the first flange was successfully deployed.However, after deployment, the first flange was visualized endoscopically and it was noted that the stent appeared to be twisted as it went into the catheter.The physician decided to discontinue placement of this stent, and the stent was then fully deployed in the patient's esophagus for retrieval.Reportedly, the second flange was difficult to deploy, and could only be deployed after unlocking both the catheter and stent locks and jiggling the delivery system's handle.The fully deployed stent was retrieved from the patient's esophagus with forceps.An examination of the stent after deployment noted that the it was not twisted.The stent appeared to be undamaged.The procedure was completed with another axios stent and delivery system.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.Note: the hot axios stent was being implanted to bridge an anastomotic stricture at the gastroesophageal (ge) junction; however, within the us, the hot axios stent and delivery system is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts = 6 cm in size and walled-off necrosis = 6 cm in size with = 70% fluid content that are adherent to the gastric or bowel wall.
 
Additional Manufacturer Narrative
Block has been updated with the corrected physician's name, which was received on april 24, 2018.
 
Event or Problem Description
It was reported to boston scientific corporation that an axios stent was to be implanted transmurally from the distal esophagus to the stomach during an axios placement procedure performed on (b)(6) 2018.Reportedly, the stent was being placed to bridge an anastomotic stricture at the gastroesophageal (ge) junction.According to the complainant, during the procedure, the first flange was successfully deployed.However, after deployment, the first flange was visualized endoscopically and it was noted that the stent appeared to be twisted as it went into the catheter.The physician decided to discontinue placement of this stent, and the stent was then fully deployed in the patient's esophagus for retrieval.Reportedly, the second flange was difficult to deploy, and could only be deployed after unlocking both the catheter and stent locks and jiggling the delivery system's handle.The fully deployed stent was retrieved from the patient's esophagus with forceps.An examination of the stent after deployment noted that the it was not twisted.The stent appeared to be undamaged.The procedure was completed with another axios stent and delivery system.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be fine.Note: the hot axios stent was being implanted to bridge an anastomotic stricture at the gastroesophageal (ge) junction; however, within the us, the hot axios stent and delivery system is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts = 6cm in size and walled-off necrosis = 6cm in size with = 70% fluid content that are adherent to the gastric or bowel wall.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation results: a cold axios stent and delivery system was returned for analysis.A visual examination of the device noted that the stent was received deployed with no visible damage or issues.There was no visible damage to the handle.The stent deployment hub was returned in step #2, the catheter lock was locked in position, and the yellow safety clip was not returned.A kink was noted near the luer connection.There was no damage to the tip.A functional evaluation was performed, and the catheter control hub was able to advance and retract the catheter with no resistance.The stent deployment hub also moved with no resistance.The observed damage to the catheter (sheath kinked) is consistent with excessive force being applied to the device.However, this device was used in a manner inconsistent with labeled instruction.The axios stent was being implanted to bridge an anastomotic stricture at the gastroesophageal (ge) junction; according to the axios directions for use (dfu), the axios stent and delivery system is indicated for use to "facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts = 6cm in size and walled-off necrosis = 6cm in size with = 70% fluid content that are adherent to the gastric or bowel wall." the device is not indicated for use in the gastroesophageal (ge) junction.Taking into consideration the evaluation conducted at the cis and the details of the complaint, the most probable cause classification is user / use error.A review of the device history record (dhr) confirmed that the device met all material, assembly, and product specifications.A search of the complaint database revealed that no similar complaints exist for the specified batch.

Brand Name
AXIOS STENT AND DELIVERY SYSTEM
Common Device Name
PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7324839
Report Number3005099803-2018-00578
Device Sequence Number120399
Product Code PCU
UDI-Device Identifier08714729904632
UDI-Public08714729904632
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K140561
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/14/2019
Device Model NumberM00553750
Device Lot Number21383585
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2018
Initial Date Received by Manufacturer 02/12/2018
Supplement Date Received by Manufacturer03/28/2018
04/24/2018
Initial Report FDA Received Date03/08/2018
Supplement Report FDA Received Date04/18/2018
04/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;